How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15618
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

Can i give my yorkie childrens motrin, he is coughing I have

Customer Question

can i give my yorkie childrens motrin
JA: I'll do all I can to help. What is wrong with the dog?
Customer: he is coughing I have a vet appointment but wanted to help him in the mean time I was told he has allergies and I give him childrens benadryl for that
JA: Coughing can be worrying. The Veterinarian will know what you should do. What is the dog's name and age?
Customer: max age 10 1/2 yrs old
JA: Is there anything else important you think the Veterinarian should know about max?
Customer: no I was trying to be pro active until the vet appointment in two weeks
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 month ago.

Hello & welcome, I am Dr. B, a licensed veterinarian & I would like to help you with your wee one today.

Oh dear, please do not give that to Max. You will cause gut upset and potentially give him a stomach ulcer with the Motrin. It is very different from Benadryl and just is not safe for dogs at all. Instead, if he has a cough, you can try a mild cough suppressant. Pet safe options we often use are Glycerin/honey cough syrup (with no drugs in it) or even plain honey. Both can be very soothing and can be given at a dose of 1-2 milliliter (~1/4-1/2 teaspoon) as needed. Alternatively, we can use Robitussin DM. Of course, if you use this, we only want to use this one with Dextromethorphan +/- Guaifenesin. Avoid similar syrups with pet toxic drugs (ie Paracetamol, Acetaminophen, Pseudoephedrine, Phenylephrine or caffeine, etc). Dose-wise, you can give 1/2 (half) teaspoon per 10lbs of body weight every 8-12 hours. Again, these can reduce throat irritation and coughing for our wee ones. Otherwise, that appointment should be moved up and he should be seen as soon as possible. At his age, we can see respiratory tract infections but we can also see coughing due to heart issues. Furthermore, as a Yorkie he is quite at risk with coughing issues as the breed has a very sensitive trachea that can be prone to collapse with cough triggering issues.

Please take care,

Dr. B.


If you have any other questions, please ask me – I’ll be happy to respond. **Afterwards, I would be grateful if you would rate my service by clicking on the "Rate my Expert' button at the top of the page as this is the only way I am credited for helping you. Thank you for your feedback!: )

Expert:  Dr. B. replied 1 month ago.

I'm just following up on our conversation about your pet. How is everything going?

Dr. B.